Related Experiment Video
Updated: Jul 21, 2026

Individualized Stem-positioning in Calcar-guided Short-stem Total Hip Arthroplasty
Published on: February 27, 2018
Bisphosphonate-induced periprosthetic fracture: a cause of painful total hip arthroplasty
Rahul Bhattacharyya1, Stephanie Spence2, Gavin O'Neill3
1ST2 Trauma and Orthopaedics, West of Scotland Deanery, Glasgow, UK.
Abstract:
Background. Cases have been reported in the literature of periprosthetic fractures associated with the use of bisphosphonates occurring in the long term following a Total Hip Replacement (THR). We report an interesting case of periprosthetic fracture secondary to bisphosphonate use only a few months after a THR. Case Report. A 72-year-old lady (on bisphosphonates for 10 years) underwent a THR for osteoarthritis. She was pain-free in the first four months postoperatively. Thereafter, she developed spontaneous onset of pain in the lateral aspect of her thigh and groin and found it difficult to weight-bear. X-rays and blood tests were unremarkable. An ultrasound and MRI scan showed no evidence of effusion/collection or periprosthetic fracture. A radionuclide bone scan showed an abnormal appearance of the right femoral shaft. A subsequent CT scan showed an oblique vertical split on the anterior surface of the upper right femoral shaft. This stress fracture was managed nonoperatively with protected weight bearing. She has progressed well with good clinical and radiological signs of fracture healing. Conclusion. This case is an important addition to our knowledge that bisphosphonate-induced periprosthetic stress fractures can be a cause of hip pain only a few months following a THR.
More Related Videos
07:45The Use of Mixed Reality in Custom-Made Revision Hip Arthroplasty: A First Case Report
Published on: August 4, 2022
09:51The Transition to an Anterior-Based Muscle Sparing Approach Improves Early Postoperative Function but is Associated with a Learning Curve
Published on: September 7, 2022